Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 206, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2013, 6:09 PM CDT for Ford County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2013, 6:09 PM CDT (23:09 UTC)
- Expired
- Jul 23, 2013, 7:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ford County, KS
The radar
The Dodge City radar (KDDC), 5 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:30 PM CDT | TSTM WND GST 60 | 6 Ese Wright, KS | SEVERAL 1 INCH IN DIAMETER OR LARGER TREE BRANCHES BROKEN. |
| Jul 23, 7:10 PM CDT | TSTM WND GST 60 | 1 Ne Ford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS53 KDDC 232309 SVRDDC KSC057-240015- /O.NEW.KDDC.SV.W.0206.130723T2309Z-130724T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 609 PM CDT TUE JUL 23 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FORD COUNTY IN SOUTHWEST KANSAS... * UNTIL 715 PM CDT * AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WRIGHT...AND MOVING SOUTH AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... WRIGHT...DODGE CITY AND FT. DODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3763 10002 3791 10000 3791 9985 3764 9972 TIME...MOT...LOC 2309Z 350DEG 14KT 3784 9991 HAIL...0.75IN WIND...60MPH $$ RUSSELL
2 follow-up statements
942 WWUS53 KDDC 232328 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CDT TUE JUL 23 2013 KSC057-240015- /O.CON.KDDC.SV.W.0206.000000T0000Z-130724T0015Z/ FORD KS- 628 PM CDT TUE JUL 23 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL FORD COUNTY UNTIL 715 PM CDT... AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WRIGHT...AND MOVING SOUTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL FORD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3763 10002 3788 9999 3791 9986 3764 9972 TIME...MOT...LOC 2328Z 320DEG 14KT 3777 9986 HAIL...0.75IN WIND...60MPH $$ RUSSELL
946 WWUS53 KDDC 232351 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 651 PM CDT TUE JUL 23 2013 KSC057-232359- /O.CAN.KDDC.SV.W.0206.000000T0000Z-130724T0015Z/ FORD KS- 651 PM CDT TUE JUL 23 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONALLY... A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN FORD COUNTY THROUGH 745 PM. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. LAT...LON 3763 10002 3788 9999 3791 9986 3764 9972 TIME...MOT...LOC 2349Z 324DEG 21KT 3772 9977 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:00 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 23, 4:00 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT TUE JUL 23 2013 ...UPDATED FOR LONG TERM DISCUSSION... .SYNOPSIS... ISSUED AT 925 AM CDT TUE JUL 23 2013 THE 23.12Z 250 HPA RAOB MAP SHOWED WESTERLY TO NORTHWESTERLY FLOW STRETCHING FROM OREGON TO THE MIDWEST. MAGNITUDES WERE 50-75 KT. @ 500 HPA, AN ELONGATED 592/593 DM ANTICYCLONE EXTENDED FROM NORTHERN NEVADA SE TO NW NEW MEXICO. DOWNSTREAM, A BROAD TROF WAS MOVING ACROSS THE EASTERN UNITED STATES. @ 700 HPA, 2 DEG C OF WARMING OCCURRED AT KDDC BETWEEN 22.12Z AND 23.12Z SYNOPTIC FLIGHTS AND AT A FAIRLY WARM TEMP OF 15 DEG C THIS MORNING. @ 850 HPA, KDDC WAS AT 26 DEG C, WHICH IS ABOVE THE 75TH PERCENTILE. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS FAR SW KANSAS. AN OUTFLOW BOUNDARY WAS DRAPED ACROSS THE FORECAST AREA OF RESPONSIBILITY. INVEST 98E WAS LOCATED 800 MILES SSW OF THE SOUTHERN TIP OF BAJA CALIFORNIA. INVEST 98L WAS LOCATED A COUPLE HUNDRED MILES SSE OF THE CAPE VERDE ISLANDS. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 200 PM CDT TUE JUL 23 2013 TONIGHT: NEAR TERM FORECAST CONCERN IS CONVECTION THIS AFTERNOON/EVENING. WSR- 88D AND SURFACE OBSERVATIONS SHOW A FEW BOUNDARIES ACROSS THE REGION THIS AFTERNOON. ONE IS A "COLD FRONT"/OUTFLOW BOUNDARY THIS IS ROUGHLY LOCATED FROM NESS CITY SE TO PRATT. A NONDESCRIPT DRYLINE IS THE OTHER BOUNDARY FARTHER WEST. THE INTERSECTION OF THESE TWO DENSITY GRADIENTS SHOULD BE WHERE CONVECTION INITIATES. THE MOST RECENT HRRR IS SHOWING AN ISOLATED STORM DEVELOPING JUST NORTHEAST OF DODGE CITY (MUCH LIKE YESTERDAY) AND THEN INDICATING THIS ACTIVITY DRIFTING OFF TO THE SE AS THE EARLY EVENING WEARS ON. THE NAM IS IN FAIR AGREEMENT WITH THIS SOLUTION. THE STORMS MAY BECOME SEVERE AS WELL AS 1-8 KM BULK SHEAR IS STRONGER THAN YESTERDAY...PLUS DEWPOINTS ARE STILL RUNNING FAIRLY HIGH, WHICH WILL CREATE ABOUT 1500-2000 J/KG OF SBCAPE. MODELS ALSO SHOW SOME DCAPE AS THE ATMOSPHERE BECOMES WELL MIXED. AS A RESULT, HAVE TWEAKED THE HWO WITH THE THREATS OF QUARTER SIZE HAIL, 60 MPH OUTFLOW, AND LIGHTNING AS THE MAIN CONCERNS. THIS ACTIVITY WILL CLEAR THE AREA LATER THIS EVENING AS THE FRONT SINKS SOUTHWARD. OVERNIGHT LOWS WILL BE IN THE 60S DEG F AND 70S DEG F. UPSLOPE STRATUS WILL BE POSSIBLE ON THE BACKSIDE OF THE LOW LEVEL PRESSURE PERTURBATION WITH UPSLOPE WINDS IN THE SFC-850 HPA LAYER. TOMORROW: AN UPSLOPE FLOW PATTERN IS EXPECTED TOMORROW IN THE WAKE OF THE AFOREMENTIONED BOUNDARY. MAXIMUMS WILL BE "COOLER" THAN COMPARED TO TODAY WITH VALUES IN THE UPPER 80S DEG F TO LOWER 90S DEG F. 23.12Z NAM SOLUTION IS WARMER COMPARED TO OTHER GUIDANCE, BUT THIS MIGHT BE A BIT OVERDONE. WILL USE THE ECMWF FOR NOW. OROGRAPHIC CONVECTION IS POSSIBLE IN THE UPSLOPE FLOW REGIME TOMORROW ACROSS EASTERN COLORADO. WILL CARRY SLIGHT PRECIPITATION PROBABILITY PERCENTAGE POINTS FOR FAR WEST KANSAS THROUGH 00Z TOMORROW NIGHT. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 353 PM CDT TUE JUL 23 2013 THE SYSTEM THAT MOVED WESTWARD ALONG THE SOUTHERN EDGE OF THE UPPER LEVEL RIDGE LAST WEEK WAS LOCATED NEAR THE CALIFORNIA COAST TODAY AND IS POISED TO MOVE BACK EASTWARD ON THE NORTHERN SIDE OF THE UPPER LEVEL RIDGE. BY WEDNESDAY NIGHT AND THURSDAY, THIS SYSTEM WILL BE APPROACHING FROM THE WEST. A STATIONARY FRONT WILL BE LOCATED OVER THE SOUTHERN PLAINS, WITH UPSLOPE FLOW AND ABUNDANT LOW LEVEL MOISTURE ON THE COOL SIDE OF THE FRONT OVER WESTERN KANSAS. WE ARE EXPECTING THUNDERSTORMS TO DEVELOP OVER COLORADO AND THEN EXPAND INTO A LARGER CLUSTER OF STORMS OVER THE PLAINS. THE EXACT POSITIONING OF THIS STORM CLUSTER IS UNCERTAIN. SO FOR NOW, RAIN CHANCES WERE KEPT AT 40-50% FOR LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT. AFTER THE AFOREMENTIONED SYSTEM PASSES BY FRIDAY MORNING, A BREAK IN PRECIPITATION IS EXPECTED FRIDAY AND SATURDAY, WITH CONTINUED COOL WEATHER (HIGHS MAINLY IN THE 80S AND LOWS IN THE 60S). BY THE WEEKEND, THE MID TO UPPER LEVEL FLOW WILL BECOME MORE WEST-NORTHWESTERLY AGAIN, RESULTING IN RENEWED WEAK SURFACE LEE TROUGHING AND WARM/MOIST ADVECTION INTO WESTERN KANSAS. THEREFORE, THERE ARE CHANCES OF THUNDERSTORMS AGAIN BY SATURDAY NIGHT INTO MONDAY, WITH CONTINUED COOL WEATHER (HIGHS MAINLY 80S). && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1200 PM CDT TUE JUL 23 2013 SOME WEATHER AND POSSIBLE REDUCTION IN FLIGHT CATEGORY IS PSBL THROUGH TAF PD. FIRST IS CONVECTION LATE THIS AFTERNOON/EVENING. STORMS SHOULD INITIATE ALONG FRONTAL BOUNDARY. DO NOT HAVE HIGH CONFIDENCE IN TEMPORAL AND SPATIAL DISTRIBUTION OF ACTIVITY AND WILL LEAVE OUT OF TAFS FOR NOW. SECOND CONCERN IS PSBL MVFR CIGS IN TOMORROW MORNING. OTHERWISE, SOUTHERLY WIND VECTORS WILL BECOME NORTHEASTERLY WITH 10-20 KT MAGNITUDES. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 91 69 86 / 20 10 40 50 GCK 67 90 68 86 / 10 10 50 50 EHA 67 91 68 87 / 10 20 50 50 LBL 69 93 69 89 / 20 10 40 50 HYS 66 88 68 84 / 20 10 40 50 P28 71 90 71 89 / 20 10 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...SUGDEN LONG TERM...FINCH AVIATION...SUGDEN
Hazardous weather outlook, Jul 23, 1:04 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 104 PM CDT TUE JUL 23 2013 KSZ030-031-043>046-061>066-074>081-084>090-241815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 104 PM CDT TUE JUL 23 2013 /1204 PM MDT TUE JUL 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A FRONTAL BOUNDARY. THE AREA THAT HAS THE BEST CHANCE FOR SEEING STORMS IS ALONG AND EAST OF A LIBERAL TO DODGE CITY TO LA CROSSE LINE. THE MAIN THREATS ARE HAIL UP TO THE SIZE OF QUARTERS...THUNDERSTORM OUTFLOW WIND GUSTS TO 60 MPH...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR STORMS THROUGH FRIDAY AND AGAIN FROM SUNDAY INTO MONDAY. THURSDAY AND THURSDAY NIGHT WILL HAVE A CHANCE FOR A FEW SEVERE STORMS. HEAVY RAINFALL IS POSSIBLE. BEYOND FRIDAY, IT IS TOO EARLY TO DETERMINE IF ANY OF THOSE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE REGION THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 36/12
In the hours before
Special weather statement, Jul 23, 4:13 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT TUE JUL 23 2013
KSZ084-085-232200-
MORTON-STEVENS-
413 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILBURTON...MOVING SOUTHEAST
AT 5 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3701 10187 3714 10165 3700 10141 3699 10141
3699 10184
TIME...MOT...LOC 2113Z 298DEG 5KT 3704 10166
RUSSELLSpecial weather statement, Jul 23, 5:25 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 525 PM CDT TUE JUL 23 2013 KSZ064-078-079-232330- EDWARDS-FORD-HODGEMAN- 525 PM CDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN EDWARDS AND SOUTHEASTERN HODGEMAN COUNTIES... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF HANSTON...MOVING SOUTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3797 9929 3773 9957 3795 9992 3815 9975 TIME...MOT...LOC 2225Z 296DEG 17KT 3802 9973 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:32 PM CDT | Special Weather Statement | DDC | Barber | 58 min |
| Jul 22, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 54 min |
| Jul 22, 8:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| Jul 23, 4:13 PM CDT | Special Weather Statement | DDC | Morton | 47 min |
| Jul 23, 5:25 PM CDT | Special Weather Statement | DDC | Edwards | 65 min |
| Jul 23, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 54 min |
| Jul 23, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.